Thunderstorm Wind, Jackson
- When
- May 12, 3:10 PM CST
- Where
- Jackson County, Merrillan
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $400
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.450, -90.833
Law enforcement officials and the public estimated wind gusts of 60 to 65 mph, which knocked down several trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials and the public estimated wind gusts of 60 to 65 mph, which knocked down several trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 12, 1:50 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT WED MAY 12 2004
.SHORT TERM...THROUGH SATURDAY
FORECAST CONCERNS FOCUS ON SEVERE THREAT EARLY THIS EVENING...THEN
TEMPERATURES AND PRECIPITATION CHANCES THROUGH FRIDAY.
AT 2PM...SURFACE ANALYSIS HAD LOW PRESSURE CENTER OVER NORTHEAST MN
WITH A COLD FRONT EXTENDING SOUTH THROUGH SOUTH CENTRAL MN AND
CENTRAL IA. SQUALL LINE CURRENTLY ALIGNED ALONG THE FRONT IN
UNIDIRECTIONAL FLOW THROUGH 6KM. NOT MUCH IN THE WAY OF SEVERE
WEATHER...MAINLY REPORTS OF TORRENTIAL DOWNPOURS...OCCASIONAL PEA SIZE
HAIL AND WIND GUSTS TO AROUND 40 MPH. VERY MOIST AIRMASS FOR THE
FRONT TO WORK WITH...DEW POINTS WERE IN THE MIDDLE TO UPPER 60S
ACROSS THE FORECAST AREA. TEMPERATURES RUNNING IN THE MIDDLE TO
UPPER 70S.
12MAY04 12Z RUN OF THE ETA AND GFS SHOW BOTH IN FAIRLY GOOD
AGREEMENT AT INITIALIZATION AND REMAIN SO THROUGH THE PERIOD.
FRONT CONTINUES TO PUSH EAST TONIGHT THROUGH THE AREA WITH PLENTY OF
MOISTURE TO WORK WITH. WILL GO CATEGORICAL ACROSS THE AREA TONIGHT.
MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THERE IS NOT MUCH
IN THE WAY OF SHEAR (AROUND 25KT 0-6KM). MAIN THREAT WITH THESE
STORMS WILL BE TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS
AROUND 40 MPH. FRONT CLEARS THE AREA BY 09Z...WITH PRECIPITATION
TAPERING COMPLETELY BY 12Z. WILL ADJUST GRIDS FOR THIS.
COLD FRONT STALLS ACROSS SOUTHEAST WI THROUGH EASTERN AND SOUTH
CENTRAL IA...AND EVENTUALLY HOOKING UP WITH A DEVELOPING LOW ALONG
KS/OK PANHANDLE THURSDAY MORNING. THIS LOW PROPAGATES NORTHEAST ALONG FRONT
ON THURSDAY WITH STRONG ISENTROPIC LIFT (300K SURFACE) ACROSS THE
FRONT BY FRIDAY 18Z. THIS WARRANTS LIKELY POP. MODEL SOUNDINGS INDICATE
MAINLY STRATIFORM WITH PERHAPS AN ELEVATED TS OR TWO (MAINLY EAST).
WILL GO WITH PREDOMINATE RAIN WITH ISOLATED TS IN THE GRIDS THEN.
LOWERED GOING TEMPERATURES IN GRIDS WITH PRECIPITATION AND NORTHERLY
SURFACE FLOW.
WILL CONTINUE LIKELY CHANCES THROUGH FRIDAY AS LOW CONTINUES TO PULL
NORTHEAST AS LOW LIFTS INTO SOUTHERN ONTARIO BY FRIDAY EVENING.
STRONG AREA OF HIGH PRESSURE BUILDS EAST FROM THE PLAINS FOR
CLEARING SKIES FRIDAY NIGHT INTO SATURDAY. LOWERED TEMPERATURES
SIGNIFICANTLY FRIDAY NIGHT INTO SATURDAY AS 850 MB TEMPERATURES
DECREASE INTO THE ZERO TO 3 BELOW RANGE.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MID RANGE MODELS IN AGREEMENT IN KEEPING SHALLOW UPPER LEVEL TROUGH
ACROSS WESTERN AND CENTRAL CONUS. AT THE SURFACE...HIGH PRESSURE
DRIFTS EAST TO ALONG THE ATLANTIC SEABOARD SUNDAY. RETURN FLOW ON
BACKSIDE OF HIGH AND IN ADVANCE OF DEVELOPING LOW PRESSURE ON
LEESIDE OF ROCKIES WILL PRODUCE A CHANCE OF SHRA/TS JUST WEST OF THE
AREA BY LATE SUNDAY AFTERNOON. FAIRLY DEEP LOW MAKES ITS WAY
NORTHEAST INTO CENTRAL MN BY MONDAY AFTERNOON...AND INTO SOUTHERN
ONTARIO BY TUE MORNING. THIS WILL DRAG A COLD FRONT SOUTHEAST
THROUGH THE AREA FOR A CONTINUED CHANCE OF SHRA/TS. HIGH PRESSURE
BUILDS IN FROM PLAINS ON WEDNESDAY FOR DRY CONDITIONS.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH UNTIL 6
PM...IAZ008>011-018-019-029-030.
MN...SEVERE THUNDERSTORM WATCH UNTIL 6
PM...MNZ079-086>088-094>096.
WI...SEVERE THUNDERSTORM WATCH UNTIL 6
PM...WIZ017-029-032>034-041>044-053>055-061.
&&
DASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT WED MAY 12 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-131100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND LOW PRESSURE AREA REACHED FROM NORTHWEST MINNESOTA DOWN INTO EASTERN NEBRASKA EARLY THIS MORNING. THIS FRONT WILL MOVE EAST ACROSS MINNESOTA TODAY...AND ACROSS IOWA AND WISCONSIN TONIGHT. THE AIRMASS AHEAD OF THE FRONT IS WARM AND UNSTABLE...AND THUNDERSTORMS ARE EXPECTED NEAR THE FRONT AS IT PASSES. SOME OF THE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL BE EAST OF THE AREA BY THURSDAY MORNING...BUT ANOTHER DISTURBANCE WILL MOVE NORTHEAST OUT OF THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY FOR THE AREA FROM THURSDAY THROUGH FRIDAY MORNING AS IT PASSES. AGAIN...HAIL AND STRONG WINDS WILL BE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. MW
The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394237, 5393998, 5393999.